Alert archive / Missouri / Special Weather Statements in 2023

Special Weather Statement, NWS Kansas City, MO

May 7, 2023Andrew County, DeKalb County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this special weather statement at May 7, 2023, 11:30 PM CDT for Andrew County, DeKalb County, Missouri; Doniphan County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 11:30 PM CDT (04:30 UTC)
Expired
May 8, 2023, 12:00 AM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Hail
0.75 in
Wind
50

Counties Doniphan County, KS, Andrew County, MO, DeKalb County, MO

The radar

The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3325 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

560 
WWUS83 KEAX 080430
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1130 PM CDT Sun May 7 2023
 
KSZ102-MOZ004-011>013-020-080500-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Gentry MO-Andrew MO-
1130 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of Doniphan,
northeastern Buchanan, southern Gentry, southeastern Holt, Andrew and
DeKalb Counties through MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Savannah, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Maysville, Highland, Troy,
Country Club Villa, Country Club, King City, Oregon, Stewartsville,
Union Star, Amazonia, Clarksdale, Forest City, Fillmore, White Cloud,
Denton and Rosendale.

This includes the following highways...
 Interstate 29 between mile markers 44 and 75.
 Interstate 229 between mile markers 2 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas...and northwestern Missouri. A Severe
Thunderstorm Watch also remains in effect until 500 AM CDT for north
central and northwestern Missouri.

&&

LAT...LON 4000 9534 4000 9531 4001 9531 4013 9468
      4013 9461 4014 9460 4021 9422 3979 9421
      3965 9534
TIME...MOT...LOC 0430Z 261DEG 42KT 4001 9479 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Blair

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 7, 6:59 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 7, 6:59 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
659 PM CDT Sun May 7 2023

.Discussion...
Issued at 317 PM CDT SUN MAY 7 2023

Key Messages:

- Warm and Muggy Evening

- Linear Thunderstorm Complex Late Tonight and Overnight

- Warm with Isolated Showers/Storms Monday and Tuesday

Discussion:

The PV anomaly over the western CONUS continues to keep a troughing
pattern with the axis over the Intermountain West, setting up a
second day of active mid/upper-level southwesterly flow across the
forecast area. The first surface cyclone has lifted with the first
vorticity maximum into the Upper Mississippi River Valley. However,
additional surface cyclogenesis has been ongoing across the High and
Central Plains again in response to additional dCVA and WAA. The
convection from last evening aided in creating a differential
heating thermal boundary that started near Hwy. 36. Through this
morning and afternoon, the low-level meridional flow has pushed this
boundary northward, and this will continue to happen into the early
evening hours. Flow between 700mb and 600mb has remained
southwesterly coming from the desert southwest and Mexican Plateau.
As a result, we are still seeing signs of an EML in a few our RAOB
sites across the Central Plains, though not as prominent as it was
yesterday afternoon. The TOP and SGF RAOBs do not have the textbook
loaded gun sounding profile. However, the drier air in the 700mb and
600mb along with the weak subsidence this morning with a subtle
ridge axis moving through has cleared skies across most of the area,
and has even worked to clear skies in eastern Nebraska and southwest
Iowa. This will be important, because insolation will provide rapid
destabilization of the boundary layer across most of the warm sector
of this next approaching surface cyclone for nearly the entire
afternoon. Mid-level lapse rates are already between 8.0 to 8.5 C/km
from Central Kansas into northern Missouri. For our area, not seeing
a signal for much further cooling in the 700mb to 500mb layer, but
no substantial warming either, which indicates these mid-level lapse
rates will remain put in this range. With the clear skies, we are
already seeing stronger mixing in the near surface layer, with
temperatures in the mid 80s and dewpoints in the mid to upper 50s
across most of the forecast area as of 17z. Lapse rates within the
CBL steepened to nearly 9.0 C/km as of 20z this afternoon. For CAPE,
mixed-layer computations were already above 1000 J/kg by  17z, had
increased to nearly 2000 J/kg by 20z this afternoon. Instability
will not be an issue this later this evening.

H5 height falls will start in the 21-22z range this afternoon from
eastern Kansas into the middle Mississippi River Valley, and phases
the enhanced dCVA with the surface cyclone. With the center of the
cyclone over Central Kansas, surface winds will continue to back
toward the southeast most prominently for northern reaches of our
CWA, and will be more south to southwesterly in central and southern
portions. Hwy. 36 appears to be roughly the dividing line for backed
surface winds. This will increase moisture transport into central
and northern Missouri this afternoon and evening, though will have
to battle stronger mixing. As this cyclone deepens and southerly
flow picks up, the boundary is progged to push into central Iowa up
toward the Interstate 80 corridor, leaving our area fully in the
warm sector. The strongest portion of the H5 vorticity maximum will
also travel from Central Kansas into west-central Iowa. As a result,
the better convergence for lift will be displaced outside of our
forecast area during peak diurnal heating into the early evening.
This would be the lift needed to have an opportunity for surface
based discrete supercells. Currently, the discrete threat is focused
from eastern Nebraska into southwestern Iowa. The HRRR has continued
to placed a few discrete storms north of the area where this
convergence is stronger, but has kept our our counties in both
Kansas and Missouri dry until much later in the evening. Most of the
CAMs agree with a dry afternoon through middle evening for our
counties, including the typically robust Hi-Res FV3. Will quickly
point out though that mixing will erode the weak cap by late this
afternoon, and there will be decent deep layer shear throughout the
warm sector. Should the surface reach the convective temperature
(around 93-94F in our north) a supercellular mode could be
supported. Hodographs will have strong cyclonic shear in the first
1km and even first 500m. But, given the higher LCLs this afternoon
with the robust and stronger surface convergence being displaced
well to the north, this is a low probability outcome and as of this
afternoon will not be expecting supercells in our forecast area
tonight. What is anticipated, is for convection initialization in
eastern Nebraska later this afternoon, and as the low-level jet
kicks in, storms congeal into an MCS. Deep layer shear will remain
plentiful though on both sides of the cold front with this system. 0-
6km bulk shear values will be in the realm of 45 to 55 kts by that
time, and overall hodograph length and shapes (mostly straight above
3km) that support organization of the MCS into a linear storm mode.
Most of the CAMs are in agreement with this evolution, though differ
in the propagation speed and timing of the line moving through.
There is stronger consensus for the line to expand from Central Iowa
to about the Hwy. 36 corridor in Missouri. A few of the 12z CAM
solutions have thunderstorm activity forming along an outflow from
the MCS that goes as far south as the KC Metro and along Interstate
70. During the middle afternoon hours though, the HRRR has been
backing off on southward outflow boundary convection, keeping the
southern end of the line of storms to around STJ. Most of the line
will be capable of severe wind gusts late this evening and
overnight. The HRRR has persistently been depicting the line
evolving into a bow echo, with a strong bookend vortex moving across
south-central Iowa. This seems sensible, given that the better
kinematic field will be located up that way closer to the thermal
boundary. With that being said though, this does leave areas north
of Hwy. 36 in our forecast area in a position to be impacted by a
strong rear inflow jet into the system, and may even help promote
bowing segments in our area resulting in enhanced straight line
winds. The HRRR has been outputting wind gusts with convection
across northern Missouri between 50 and 60 kts. Meanwhile, the
experimental NCAR ensembles running this Spring Season have
increased probabilities across a similar area in our north for wind
gusts above 40 to 50 kts. Looking at the CAMs altogether via the
HREF, looking at mean wind gusts around 45 kts with maximums at 60
kts. Further south of Hwy. 36 including the KC Metro, wind
probabilities drop off quite a bit, but this largely is attributed
to less HREF members producing convection that far south. Overall,
the environment ahead of the cold front will support damaging winds,
just dependent on far south the line develops (and how rapidly an
outflow boundary is released). During the early afternoon, theta-e
deficits from the surface to the top of the CBL were already around
15K. Some RAP and HRRR soundings are indicating this may reach
between 20-25K even late into the evening across most of the warn
sector. Therefore, damaging winds will have two mechanisms in which
to develop with the line of storms. The first, with this kind of
thermodynamic profile will be very strong cold pools. The well mixed
boundary layer with nearly inverted-v soundings will support strong
negative buoyancy. Second, the potential for the development of a
strong rear inflow jet, especially if a bookend vortex develops
northward and provides additional acceleration and bowing segments.
The strengthening low-level jet could further augment this kind of
process. Again, this is greatly favored along and north of Hwy. 36,
and may be possible further south if an outflow boundary provides
additional convergence southward into the warm sector ahead of the
cold front.

With the robust thermodynamics and stronger shear, there is the
possibility of hail along the line. The steep mid-level lapse rates
will support locally stronger updrafts along the line. Would think
that the most favorable time for hail would be during the stage
while storms are congealing but before becoming and organized MCS.
Right now, this may occur outside of our forecast area. However, if
we do have a few discrete storms that go up this evening in our area
and realize the favorable wind shear, hail may be spotted with
those. As noted before though, discrete storms are not greatly
probable for our area unless we reach the convective temperature,
which most guidance keeps us about 3 to 4 degrees shy of. As for the
tornado threat, it is the same story with discrete potential. If we
see a discrete supercell, it will present a tornado threat with
moderately strong cyclonic curvature in the hodograph and about 150
m^2/s^2  SRH for the 0-1km layer. This outcome is more likely in
Iowa and Nebraska though, closer to the warm front and the better
convergence. What about QLCS tornado potential? The 0-3km shear will
be between 30 and 40 kts, and mostly parallel to the line. If a
bowing segment develops and orients a portion of the line
perpendicular, with strong 0-3km CAPE in place, may present
mesovortex generation potential. HREF members do simulate a few 2-
5km AGL Updraft Helicity Tracks within the line, but typically CAM
UH tracks with linear storm modes are not overly skilled at pointing
out mesovortex potential in the way they can be with supercells.
Additionally, if the cold front undercuts the updrafts and the
convection becomes post-frontal, this will wipe out a tornado
threat. Overall, the tornado potential is highly conditional and a
lower probability threat, and thus main focus should be on damaging
straight line winds and overall the evolution of the line.

The linear system should clear our eastern counties between 10-12z
Monday morning. You will note that there is a SWODY2 marginal risk
in our southeast (and a slight risk just outside our southeast).
This is mainly to reflect potential for initiation of a few more
cells along a remnant outflow boundary from the MCS (perhaps Bow
Echo) system that could result in gusty winds and some hail. The
Monday severe storm potential in our east and southeast is highly
dependent on how tonight's system evolves. We may see some
additional shower activity on the backside of the cold front with
another vort max that ejects across the region. There is another
area of surface cyclogenesis across the Front Range and High Plains
that will maintain southerly flow up to about Interstate 70 in
forecast area. Thus the cold front from Sunday Night and early
Monday morning will not provide much relief with respect to
temperatures, as WAA brings the area back up into the mid 80s. By
Tuesday, the trough over the western CONUS wraps up around a few
simulated closed-lows that helps to amplify a ridge across the
Central CONUS. This will maintain warm temperatures through the rest
of this week. Will note though that there is potential for a few
short-wave perturbations to move through the flow even in the
overall ridge pattern, which will bring additional chances for rain
showers and thunderstorm activity. The Central to High Plains though
look to be the areas more favorable for stronger thunderstorm
activity in this set up though, so will hold off on more specific
details for the middle of this week until this system passes through
Monday morning.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 659 PM CDT SUN MAY 7 2023

Gusty VFR conditions continue for the next few hours. A cold front
approaches the region overnight lowering CIGs and bringing chances
for TS across northern MO and NE KS. Confidence is fairly high in
TS north of I-70; however, some uncertainties remain if TS will
propagate south into the KC terminals. Winds remain southerly and
gusty ahead of the frontal passage; winds then become NW behind
the front. VFR conditions return afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Krull
Aviation...Pesel
Hazardous weather outlook, May 7, 3:34 AM CDT, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
334 AM CDT Sun May 7 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-080845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
334 AM CDT Sun May 7 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible tonight across northeast
Kansas into northern Missouri.

Afternoon temperatures will rise into the upper 80s to lower 90s.
Early season heat is when we see the most heat related illnesses as
people may not be acclimated yet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong thunderstorms are possible on Monday over central
Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 7, 9:36 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
936 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     1 WSW TARKIO            40.44N 95.39W
05/07/2023  E60 MPH          ATCHISON           MO   PUBLIC

            ESTIMATED 60 MPH WINDS WITH HEAVY RAIN AND
            FREQUENT LIGHTNING.

&&

BP
Special weather statement, May 7, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1130 PM CDT Sun May 7 2023

KSZ102-MOZ004-011>013-020-080500-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Gentry MO-Andrew MO-
1130 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of Doniphan,
northeastern Buchanan, southern Gentry, southeastern Holt, Andrew and
DeKalb Counties through MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Savannah, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Maysville, Highland, Troy,
Country Club Villa, Country Club, King City, Oregon, Stewartsville,
Union Star, Amazonia, Clarksdale, Forest City, Fillmore, White Cloud,
Denton and Rosendale.

This includes the following highways...
 Interstate 29 between mile markers 44 and 75.
 Interstate 229 between mile markers 2 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas...and northwestern Missouri. A Severe
Thunderstorm Watch also remains in effect until 500 AM CDT for north
central and northwestern Missouri.

&&

LAT...LON 4000 9534 4000 9531 4001 9531 4013 9468
      4013 9461 4014 9460 4021 9422 3979 9421
      3965 9534
TIME...MOT...LOC 0430Z 261DEG 42KT 4001 9479

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:47 PM CDTSevere Thunderstorm WarningEAXAtchison43 min
May 7, 9:23 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway37 min
May 7, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXHolt40 min
May 7, 10:44 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXAndrew, Holt, Nodaway46 min
May 7, 11:16 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan44 min
May 8, 12:02 AM CDTSevere Thunderstorm WarningEAXBuchanan43 min
May 8, 12:38 AM CDTSpecial Weather StatementEAXAdair37 min
May 8, 4:49 PM CDTSevere Thunderstorm WarningEAXBates41 min
May 8, 5:28 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXBates62 min
May 8, 6:29 PM CDTSevere Thunderstorm WarningEAXBates46 min

Nearby

Special Weather Statements in Missouri, 2023Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.